Colorado, 2021Winter Storm and Heavy Snow in Colorado, December 8 to 10, 2021
December 8 to 10, 2021 · NWS GJT · 16 events in 16 counties and zones
An initial shortwave trough and then a larger open wave moved across western Colorado. Strong upper level support, impressive moisture, widescale synoptic lift, and a strong surface cold front resulted in widespread precipitation with moderate to heavy snow accumulating in most mountain areas as well as some valley locations.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An initial shortwave trough and then a larger open wave moved across western Colorado. Strong upper level support, impressive moisture, widescale synoptic lift, and a strong surface cold front resulted in widespread precipitation with moderate to heavy snow accumulating in most mountain areas as well as some valley locations. Winds gusted to 55 mph in the higher elevations and exceeded 30 mph in the valleys.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 8, 10:36 AM MST, 3 hours 24 minutes earlier.
Area forecast discussion, Dec 8, 10:36 AM MST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1036 AM MST Wed Dec 8 2021
.SHORT TERM...(Today through Thursday)
Issued at 410 AM MST Wed Dec 8 2021
A mid-level low cutoff from the northern stream was centered over
Las Vegas and was lifting slowly to the northeast early this
morning. In response, high clouds filled in across southeast Utah
and southwest Colorado during the night with mid-level moisture
just beyond the southwest corner of the forecast area according to
the latest automated surface observations at 10Z/Wed. As the low
continues to lift to the northeast this morning it will open over
south-central Utah then track eastward across the forecast area
this afternoon. Modest forcing indicated in QG omega fields
combined with modest levels of Pacific moisture are expected to
generate fairly widespread snowfall over the southern and central
mountains with more scattered activity across the northern
Colorado ranges.
Hard on the heels of the disturbance described previously, a mid-
level trough upstream approaches the West Coast and begins tapping
into an atmospheric river (AR) moving over northern California.
It will take some time for the deepest moisture to arrive over the
forecast area, however there will be enough entrained in the
westerly flow to keep snow going over Colorado's northern and
central mountains with more scattered coverage over the San
Juan's overnight.
Model consensus remained strong in delivering the surge of deep
moisture associated with the AR on Thursday. In fact, standardized
anomalies of precipitable water are projected to reach 3 to 4
standard deviations from the norm Thursday afternoon while the
standard deviation for integrated vapor transport peaks at 6.5.
Stated more clearly, we are expecting an unusually wet system to
come through. Concurrently, QG omega fields indicated good mid-
level lift ahead of the mid-level trough which moves from the
Coast over the Great Basin later in the day. Meanwhile, jet
divergence associated with the right entrance region of the polar
jet provides additional lift in the higher levels of the
atmosphere. The combination, of anomalously deep moisture and
strong dynamic and orographic lift points to the development of
heavy snow with rates of 2 inches an hour at times. This could
yield amounts of 10 to 20 inches across the northern Colorado
mountains and from 8 to 16 inches over the remaining mountain
regions in general with more to come Thursday night into Friday.
These may be conservative estimates, so stay tuned. Some timing
details, especially across the south persist, so in coordination
with surrounding offices decided to stay pat with the Winter Storm
Watch for now.
Temperatures will be near, or a bit cooler across the region
today, becoming even cooler across the north on Thursday as a
cold front associated with this system drops across the eastern
Uinta Basin and the northwest Plateau. Lows tonight will be more
moderate in response to increased cloud cover.
.LONG TERM...(Thursday night through Tuesday)
Issued at 410 AM MST Wed Dec 8 2021
The heaviest snowfall will continue into early Friday morning. By
daybreak Friday the cold front will have moved to the Front
Range. We'll all know it went through as winds will pick up and
precip rates increase. Some instability showers will persist
Friday, favoring higher terrain, but do not expect much in the way
of accumulating snow. Temperatures will also drop with high temps
well below normal. Some forecast highs Friday (subject to change
of course!) - Craig: 23, Grand Junction: 31, Montrose: 30,
Durango: 34 and so on and so forth across the entire CWA.
Heading into the weekend, another large area of low pressure will
set up over the Gulf of Alaska while an area of high pressure sets
up over the western Gulf of Mexico. This will keep us under
southwesterly flow and will slowly bring warmer temps to the region.
By Sunday, more seasonal highs are expected unless snow remains in
your area which will likely keep temps on the cold side of things.
Another system will be poised to move in for next week but with it
being so far off, we'll see what the next few runs bring...fingers
crossed.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1033 AM MST Wed Dec 8 2021
Mid and upper level clouds continue to stream over the area at
this hour ahead of the first weak disturbance. These clouds will
continue to lower over the course of the afternoon, and are
expected to drop below ILS Breakpoints at a number of sites
this evening. Some rain/snow showers will be possible tonight
through the early morning hours for KRIL, KEGE, and KASE with this
system, as well as some LLWS near daybreak. A brief lull is
expected tomorrow morning before the next, stronger system moves
in and brings widespread low CIGS/VIS.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Storm Watch from 6 PM MST this evening through Friday
afternoon for COZ003>005-009-010-012-013-017>019.
Winter Storm Watch from Thursday morning through Friday
afternoon for COZ014.
UT...Winter Storm Watch from Thursday morning through Friday morning
for UTZ023-025-028.
&&
SHORT TERM...NL
LONG TERM...TGR/NL
AVIATION...TGJTHazardous weather outlook, Dec 8, 4:52 AM MST, 9 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
452 AM MST Wed Dec 8 2021
COZ001>014-017>023-UTZ022>025-027>029-091200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
452 AM MST Wed Dec 8 2021
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Snowfall will become widespread over the central and southern
mountains today and tonight. Accumulations will be light
initially, then increasing across the north. Accumulations are
expected to range from 4 to 8 inches by Thursday morning in the
northern and central mountains with 3 to 6 inches possible across
the San Juans.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Potentially heavy snow is expected across the mountains Thursday
through Friday as an anomalously wet system moves through the
region. Total snowfall accumulations including that received
today and tonight could range from 1 to 2 feet across the
mountains and possibly as much as 3 feet over some of the higher
peaks and favored west facing slopes. The lower elevations of
northwest Colorado may see 4 to 8 inches of snow from Thursday to
Thursday night. Markedly colder temperatures arrive Friday with
wind chills potentially approaching -20 degrees over the northern
passes Friday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.
Event by event
9 heavy snow, 5 winter weather, 2 winter storm. Local standard time, as filed.
Heavy Snow, Southwestern San Juan Mountains
- When
- December 8, 2:00 PM MST to December 10, 2:00 AM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Generally 20 to 30 inches of snow fell across the area with locally higher amounts of up to 35 inches estimated at the Spud Mountain SNOTEL site.
Heavy Snow, West Elk and Sawatch Mountains
- When
- December 8, 5:00 PM MST to December 10, 12:00 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Generally 10 to 20 inches of snow fell across the area with locally higher amounts of 30 inches.
Winter Storm, Elkhead and Park Mountains
- When
- December 8, 6:00 PM MST to December 10, 6:00 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Generally 20 plus inches of snow fell at SNOTEL sites across the region. Winds gusted up to 55 mph.
Heavy Snow, Flattop Mountains
- When
- December 8, 6:00 PM MST to December 10, 4:00 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Generally 12 to 20 inches of snow fell across the area.
Heavy Snow, Grand and Battlement Mesas
- When
- December 8, 10:00 PM MST to December 10, 7:00 AM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Generally 10 to 14 inches of snow fell across the area.
Heavy Snow, Roan and Tavaputs Plateaus
- When
- December 9, 7:00 AM MST to December 10, 12:00 AM MST
- Where
- Roan and Tavaputs Plateaus forecast zone
- Reported by
- Department of Highways
- Coordinates
- 39.532, -108.196 (the zone’s center; the record gives no point)
An estimated 14 inches of snow fell at Douglas Pass.
Winter Weather, Gore and Elk Mountains/Central Mountain Valleys
- When
- December 9, 7:00 AM MST to December 10, 4:00 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Generally 8 to 16 inches of snow fell across the area.
Heavy Snow, Uncompahgre Plateau and Dallas Divide
- When
- December 9, 10:00 AM MST to December 10, 3:00 AM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
Over two feet of snow fell in the mountains with generally 4 to 9 inches of snow reported at elevations below 8000 feet.
Heavy Snow, Northwestern San Juan Mountains
- When
- December 9, 11:00 AM MST to December 10, 7:00 AM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Generally 10 to 20 inches of snow fell across the area.
Winter Weather, San Juan River Basin
- When
- December 9, 1:30 PM MST to December 10, 3:30 PM MST
- Where
- San Juan River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.194, -107.048 (the zone’s center; the record gives no point)
Generally 5 to 10 inches of snow fell across the area.
Winter Weather, Upper Gunnison River Valley
- When
- December 9, 3:00 PM MST to December 10, 9:00 PM MST
- Where
- Upper Gunnison River Valley forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.535, -107.650 (the zone’s center; the record gives no point)
Travel was impacted over Cerro Summit with slick, snowpacked roads and reduced visibility in blowing snow as winds gusted to 30 mph.
Winter Storm, Central Yampa River Basin
- When
- December 9, 8:00 PM MST to December 10, 4:30 PM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
Generally 4 to 8 inches of snow fell across the area with locally higher amounts of up to 12 inches. Winds gusted to 32 mph.
Winter Weather, Central Colorado River Basin
- When
- December 9, 8:00 PM MST to December 10, 1:00 PM MST
- Where
- Central Colorado River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Generally 2 to 8 inches of snow fell across the area. Winds gusted up to 30 mph.
Winter Weather, Animas River Basin
- When
- December 9, 8:30 PM MST to December 10, 8:30 AM MST
- Where
- Animas River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
Generally 4 to 8 inches of snow fell across the area with locally higher amounts in the foothills. Winds gusted up to 32 mph.
Heavy Snow, Upper Yampa River Basin
- When
- December 9, 9:00 PM MST to December 10, 7:00 PM MST
- Where
- Upper Yampa River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
Generally 6 to 10 inches of snow fell across the area.
Heavy Snow, Lower Yampa River Basin
- When
- December 9, 10:00 PM MST to December 10, 9:00 AM MST
- Where
- Lower Yampa River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.066, -108.109 (the zone’s center; the record gives no point)
Generally 6 to 7 inches of snow fell across the area.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Wind in Florida, December 8, 2021EF1 · 2 events
- Winter Storm and Heavy Snow in Wyoming, December 8 to 10, 202115 events
- High Wind in Montana, December 8, 202176 kt wind · 7 events
- Dense Fog in California, December 8, 20216 events
- High Wind in Colorado, December 8, 202178 kt wind · 4 events
- High Wind in New Mexico, December 8 to 9, 202160 kt wind · 4 events
- Winter Weather in Michigan, December 8 to 9, 20212 events
- Heavy Snow in Nevada, December 8 to 9, 20212 events
- Heavy Snow in Colorado, December 8 to 10, 20212 events
- Tornado in Florida, December 8, 2021EF0 · 1 event
- High Wind in Montana, December 8, 202150 kt wind · 1 event
- High Wind in Wyoming, December 8, 202173 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 990467, 990462, 990317, 990463, 990460, 990316, 990461, 990465, 990466, 990470, 990464, 990315, 990468, 990469, 990318, 990314.